Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Beathing Difficulty and Shortness of Breath

01/23/2008

Question:

My mom is suffering from breathing difficulties, and asthma for the last two weeks. Her lungs were congested with mucus as per the dr and were treated with antibiotics like Levoflexacin and to clear up the lungs. She was given Bromohexin and to ease breathing Deryphilin. In addition, she was given inhalers like Ventollin and Beclate. Apart from this she had to do the nebulisation with Asthalin. She is diabetic mellitus type 2, hypertensive, left side semi-paralysed and number of other minor problems. Her age is 52/F and she is currently taking medications for the above problems and for thyroid too. Recently, the doctor increased thyroid dose of Euthyroxin from 2.5 to 5mg. Could this change cause her breathing worse? If not, what could be the possible reason for this. Kindly advise.

Answer:

In patients with multiple medical problems any change in medication has risks. Certainly an increase in thyroid medication can have an effect on breathing and she should see her primary care doctor for re-evaluation after the increase in medication. Thyroid medication can also affect a person’s heart which can worsen breathing, which is another reason to have an evaluation by her primary care provider.

For more information:

Go to the Asthma health topic, where you can:

Response by:

John G Mastronarde, MD John G Mastronarde, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University